EconPapers    
Economics at your fingertips  
 

Assessing the robustness of the relationship between financial reforms and banking crises

Pablo Gluzmann () and Martin Guzman

Journal of International Financial Markets, Institutions and Money, 2017, vol. 49, issue C, 32-47

Abstract: This paper provides a novel approach for assessing the robustness of the relationship between different types of financial reforms and banking crises for the period 1973–2005. We document the following facts for emerging economies: (i) liberalizations of capital accounts, securities markets, interest rates, removal of credit controls, barriers to entry, and reduction of state ownership in the banking sector, all are positively associated with a higher frequency of banking crises; (ii) the increase in financial turbulence is mainly concentrated within a time-window of five years after the reforms: If a country does not experience a banking crisis within that period, the probability of experiencing a crisis afterwards becomes insignificant; and (iii) the results are robust to the inclusion of all control variables that have been found in the literature as significant determinants of banking crises.

Keywords: Financial reforms; Banking crises; Robustness (search for similar items in EconPapers)
JEL-codes: E44 F36 F62 G01 G15 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443117300902
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:49:y:2017:i:c:p:32-47

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-05-18
Handle: RePEc:eee:intfin:v:49:y:2017:i:c:p:32-47